About the ads

  1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

overdose

Discussion in 'Medical Toxicology (MD, DO, PharmD)' started by rohit76, Jul 2, 2009.

  1. This forum made possible through the generous support of SDN members, donors and sponsors. Thank you.
  1. rohit76

    rohit76

    Joined:
    Oct 30, 2008
    Messages:
    39
    SDN 5+ Year Member

    SDN Members don't see this ad. (About Ads)
    Is there an indication for tubing each and every overdose patients ( BDZ and opiates mostly) even if sats and ABGs are ok because of risk of aspiration?
  2. southerndoc

    southerndoc life is good Moderator Emeritus Lifetime Donor

    Joined:
    Jun 6, 2002
    Messages:
    11,106
    Location:
    Atlanta
    Status:
    Attending Physician
    Physician SDN 10+ Year Member
    If their GCS is low enough (8 or less), then yes.

    Generally I reverse opioid overdoses, but benzo overdoses I will tube and allow them to wake up on their own. Flumazenil is a dangerous drug for overdose reversal in benzo overdoses IMHO.
  3. rohit76

    rohit76

    Joined:
    Oct 30, 2008
    Messages:
    39
    SDN 5+ Year Member
    I used to think that GCS rule is for trauma patients (GCS < 8 intubate). Also, did u noticed that narcan can cause agitation if co existing cocaine use is present.
  4. Stitch

    Stitch Jedi Ninja Wizard Moderator

    Joined:
    Dec 12, 2002
    Messages:
    5,383
    Location:
    NashVegas
    Status:
    Fellow [Any Field]
    Physician SDN 10+ Year Member
    Couldn't agree more. Most toxicologists I've talked to say 'don't use it.'
  5. BADMD

    BADMD

    Joined:
    Dec 28, 2006
    Messages:
    865
    Location:
    Detroit
    Status:
    Attending Physician
    Physician SDN 7+ Year Member
    Intubation needs to be a clinical decision based upon the patient's presentation and not what they have done. A call, sedate patient, who is not vomiting, breathing well and has a good gag, may not need to be intubated. Toss some vomit in there and the airway needs protection.

    Alcohol intoxication is simply an overdose of a fermented sedative hypnotic. Would you intubate the same patient if you knew they were just drunk instead of benzo intoxicated? How about the other way around?
  6. southerndoc

    southerndoc life is good Moderator Emeritus Lifetime Donor

    Joined:
    Jun 6, 2002
    Messages:
    11,106
    Location:
    Atlanta
    Status:
    Attending Physician
    Physician SDN 10+ Year Member
    Yes, I do. If the alcohol intoxication cannot protect his airway, then he gets intubated until he awakens enough to protect his airway.

    I've intubated alcoholic patients only to extubate them 5 hours later.

    Having seen one alcoholic die from aspiration, I would rather intubate a 19 year old drunk kid than allow him to aspirate and die.
  7. kungfufishing

    kungfufishing Senior Member

    Joined:
    Mar 7, 2003
    Messages:
    1,053
    Status:
    Attending Physician
    SDN 7+ Year Member
    totally agree about the alcohol and practice that way. have intubated 2 superintoxicated and starting to vomit patients in the past year.
  8. Arcan57

    Arcan57 Junior Member

    Joined:
    Nov 21, 2003
    Messages:
    1,866
    Status:
    Attending Physician
    SDN 10+ Year Member
    Relying on sats and ABGs as your guideline to intubate usually puts you behind the eightball. GHB, benzos, ETOH, and significant TCA overdoses all have the potential to benefit from a controlled airway even in the abscence of desats/hypercarbia. It will be the rare time that you will be faulted for controlling the airway in an obtunded or progressively declining patient. If an opioid overdose if requiring large and frequent boluses of Narcan to stay breathing, I think about tubing them secondary to the usually wicked pulmonary edema that follows.
  9. dchristismi

    dchristismi Gin and Tonic

    Joined:
    Dec 4, 2003
    Messages:
    710
    Location:
    Central Florida
    Status:
    Attending Physician
    SDN 10+ Year Member
    Narcan causes agitation if only opiates are on board, too.
  10. BADMD

    BADMD

    Joined:
    Dec 28, 2006
    Messages:
    865
    Location:
    Detroit
    Status:
    Attending Physician
    Physician SDN 7+ Year Member
    Which is really my point. It is the presentation that matters.
  11. bartleby

    bartleby Senior Member

    Joined:
    Jan 17, 2005
    Messages:
    448
    SDN 7+ Year Member
    Agree on the sentiments about how intubation should depend on the overall clinical picture rather than getting hung up on a specific GCS number. Many highly sedated benzo OD's retain their respiratory drive and airway reflexes without a significant alcohol or opiate ingestion and do fine with observation alone. You should no feel bad about intubating someone for airway protection if they are obtunded. As Mel Herbert of EM:RAP has said (loosely paraphrased), you shouldn't feel bad about controlling someone's airway because intubating a patient is a sign of love...it means that you really care about them.

    Flumazenil is not a drug you should be using in the ED.
  12. hyperbaric

    hyperbaric Cool under pressure.

    Joined:
    Mar 18, 2005
    Messages:
    1,017
    Status:
    Attending Physician
    SDN 7+ Year Member
    That is what I was taught and the argument was convincing enough that I don't plan on challenging the teacher.

Share This Page


About the ads